Search tips
Search criteria 


Logo of bmjThis ArticleThe BMJ
BMJ. 2007 May 12; 334(7601): 975.
PMCID: PMC1867863
Shortcuts from Other Journals

Many drugs implicated in agranulocytosis

Chemotherapy is the most common cause of drug induced agranulocytosis, but other drugs have been linked to this life threatening complication. A systematic review found 980 reported cases of agranulocytosis associated with non-chemotherapy drugs since 1966. Using criteria developed by the World Health Organization, the review's authors judged that 492 of them were definite (56) or probable (436) drug reactionsreactions.. Most of the rest were “possible.”

figure scut1205.f1

Patients developed agranulocytosis 19-60 days after starting treatment with one of 125 different drugs. Carbimazole, clozapine, dapsone, dipyrone, methimazole, penicillin G, procainamide, propylthiouracil, rituximab, sulfasalazine, or ticlopidine were implicated in more than half the definite or probable reactions. The manufacturers already recommend monitoring all or selected patients taking these drugs.

Of the cases reported since 1995, 65% of patients received haematopoietic growth factors such as granulocyte colony stimulating factor, and treatment with these agents was associated with a significantly shorter duration of neutropenia (8 v 9 days, P=0.015). Recent case fatality rates are 5-6%—significantly lower than those recorded for patients diagnosed before 1981.


  • Ann Intern Med 2007;146:657-65

Articles from The BMJ are provided here courtesy of BMJ Group